Alert archive / Missouri / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 184, NWS St. Louis, MO

May 24, 2000Madison County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at May 24, 2000, 7:58 AM CDT for Madison County, Missouri. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
May 24, 2000, 7:58 AM CDT (12:58 UTC)
Expired
May 24, 2000, 8:45 AM CDT
In force
47 min
Issued by
NWS St. Louis, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Madison County, MO

The radar

The St Louis radar (KLSX), 138 km from the middle of the area, began a volume at 13:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 1.0 hours before the alert went out and 298 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2000-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 284 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2000-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 258 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
284 J/kg
Mixed-layer CIN
-637 J/kg
Mixed-layer LCL
1401 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
258 m²/s²
0-3 km storm-relative helicity
268 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

998 
WUUS53 KLSX 241301
SVRSTL
MOC123-241345-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
758 AM CDT WED MAY 24 2000

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MADISON COUNTY IN SOUTHEAST MISSOURI

* UNTIL 845 AM CDT

* AT 758 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 20 MILES WEST SOUTHWEST OF FREDERICKTOWN..MOVING 
  SOUTHEAST AT 50 MPH.

* LOCATIONS THAT WILL BE AFFECTED...
  SACO
  BUCKHORN

THIS IS A DANGEROUS STORM WINDS FROM A SEVERE THUNDERSTORM CAN
PRODUCE DAMAGE SIMILAR TO THAT OF A TORNADO...AND VERY LARGE HAIL CAN
CAUSE SERIOUS INJURY AND SEVERE PROPERTY DAMAGE. MOVE TO AN INTERIOR
ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS...AND STAY AWAY
FROM WINDOWS

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

LAT...LON 3761 9056 3732 9055 3733 9016 3752 9031

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 3:15 AM CDT, 4 hours 43 minutes earlier.

Area forecast discussion, May 24, 3:15 AM CDT, 4 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
315 AM CDT WED MAY 24 2000

MODELS SEEM TO VERIFYING WELL AT 06Z AND GENERALLY FOLLOWED THE ETA
FOR THIS FORECAST PACKAGE.  06Z SFC ANALYIS PLACED A FRONT FROM SRN
IL INTO W CNTRL MO WITH A SECONDARY COLD FRONT FROM CNTRL IA BACK INTO
NERN KS.  SCT TSRA KEPT REDEVELOPING ALONG THE FRONT OVER THE FAR
SRN PART OF THE CWFA LAST EVENING...BUT THIS TRENDED ENDED AS LOWER
GATES OF THE BLM PROFILER INDICATE LOW LEVEL FLOW HAS BECOME
PARALLEL WITH THE FRONT SINCE 06Z.  ISOLD TSRA HAVE DEVELOPED IN THE
PAST HALF HOUR OVER W CNTRL MO IN WEAK WARM AIR ADVECTION JUST NORTH
OF THE FRONT.  WILL HANDLE THIS WITH ISOLD WORDING THIS MORNING AS
THE WAA SHOULD GRADUALLY DIMINISH AS 925 MB WINDS ALSO BECOME MORE
PARELLEL TO FRONT. PLAN TO KEEP A CHC POP FOR TSRA IN SRN ZONES
TODAY AS CAPES WILL BE CLOSE TO 2000 J/KG NEAR THE FRONT IN THAT
AREA BY EARLY AFTERNOON.  ELSEWHERE...THE SECONDARY FRONT WILL MOVE
THROUGH MOST OF THE CWFA BY EARLY AFTERNOON.  WHILE DRIER AIR WILL
MOVE IN RIGHT BEHIND THE FRONT...COLD AIR ADVECTION WILL BE
LAGGING.  SATELLITE TRENDS SHOWING MID/HI LEVEL CLOUDS UPSTREAM...
BUT SHOULD NOT BE ENOUGH TO PUT THE BRAKES ON THE STRONG MAY
SUNSHINE.  AS A RESULT WILL GO CLOSE TO THE WARM TEMP GUIDANCE
TODAY.

MID LEVEL SHORTWAVE TROF CURRENTLY OVER S CNTRL CANADA WILL RACE
SEWD THRU THE MIDWEST BY THIS EVENING.  BOTH THE ETA/NGM SHOWING
SOME MID LEVEL MOISTURE THAT MAY ENOUGH FOR BKN CLOUDS TONIGHT OVER
CNTRL AND SRN ZONES.  WILL GO WITH COOLER FWC TEMP GUIDANCE N AND
CLOSER TO FAN CNTRL AND S.  PROXIMITY TO FRONT NEAR THE MO/AR BORDER
WARRANT A CHC POP FOR TSRA OVER SRN ZONES AGAIN TONIGHT AND
THURSDAY.  FRONT WILL MOVE BACK NORTH THURSDAY NIGHT FRIDAY BRINGING
NEXT CHC OF TSRA FOR THE ENTIRE AREA.  FWC/FAN ARE IN REASONABLE
AGREEMENT TOMORROW.

.STL...NONE.

BRITT

In the hours before

Local storm report, May 24, 6:15 AM CDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
615 AM CDT WED MAY 24 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0455 AM    COLUMBIA                  MO   WIND DAMAGE
05/24/00   BOONE                          3 TELEPHONE POLES
                                          DOWNED JUST EAST
                                          OF THE COLUMBIA
                                          CITY LIMITS REPORTED
                                          BY SHERIFF.

BRITT
Special weather statement, May 24, 6:30 AM CDT, 1 hour 28 minutes before
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-241700-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
630 AM CDT WED MAY 24 2000

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS A PORTION OF
SOUTHEAST MISSOURI FOR TODAY.  THE AREA IS SOUTH OF A LINE FROM
BOURBON IN CRAWFORD COUNTY TO SPARTA IN RANDOLPH COUNTY ILLINOIS.

A COLD FRONT WILL BE PUSHING INTO SOUTHEAST MISSOURI DURING THE EARLY
AFTERNOON.  VERY UNSTABLE AND MOIST AIR WILL LIE ACROSS THIS REGION
AHEAD OF THE FRONT.  A FEW THUNDERSTORMS MAY BECOME SEVERE WITH
LARGE HAIL AND DAMAGING WINDS.

STORM SPOTTER GROUPS AND EMERGENCY MANAGERS SHOULD MONITOR WEATHER
DEVELOPMENTS FOR POSSIBLE SKYWARN ACTIVATION.

THIS OUTLOOK COVERS THE COUNTY WARNING AREA OF THE NATIONAL WEATHER
SERVICE OFFICE IN ST LOUIS.  AREAS INCLUDED ARE PORTIONS OF CENTRAL
AND EASTERN MISSOURI AS WELL AS SOUTHWEST ILLINOIS.
Local storm report, May 24, 6:42 AM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
642 AM CDT WED MAY 24 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0610 AM    5 NE OWENSVILLE           MO   WIND DAMAGE
05/24/00   GASCONADE                      LARGE TREE DOWNED AND
                                          PARTIALLY BLOCKING HIGHWAY
                                          28 JUST WEST OF U.S.
                                          HIGHWAY 50.  REPORTED BY
                                          SHERIFF.

BRITT

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 4:43 AM CDTSevere Thunderstorm WarningLSXBoone, Moniteau32 min
May 24, 5:24 AM CDTSevere Thunderstorm WarningLSXCallaway36 min
May 24, 5:38 AM CDTSevere Thunderstorm WarningLSXGasconade, Osage52 min
May 24, 7:01 AM CDTSevere Thunderstorm WarningLSXCrawford, Washington59 min
May 24, 7:23 AM CDTSevere Thunderstorm WarningLSXIron, Reynolds52 min
May 24, 7:47 AM CDTTornado WarningLSXIron28 min
May 24, 8:12 AM CDTTornado WarningLSXIron18 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.